Dilantin via PEG - stop TF?? - page 2
One more question: When you give dilantin via a PEG with a patient who is getting continuous TF, do you stop the TF for an hour before/hour after giving the medication? I had a patient in this situation, and I gave the... Read More
- 1Feb 21, '12 by catlvrWe had a pt on tube feedings and dilantin...he was finally getting ready to go home after a six months in ltc, so I asked the doc to consider changing the dilantin to another med to simplify the feeding schedule for his family. Doc agreed, and started him on lamictal a few weeks before the pt left so that we could monitor him. It is little stuff like this that makes me feel as if I am doing my job properly, as it made things much easier for his family at home. And knowing how things work in ltc, it probably isn't a bad idea to get all tube feeding pts changed to another med if they can tolerate it - as this thread shows, there is a lot of variation in how the med is given and it may be safer for the pt to try something different.
- 1Feb 21, '12 by kidsQuote from woohThis.Since it affects absorption, I'd do whatever the norm has been since the dilantin was started. If all of the sudden you're holding the tube feeding, and the patient is used to getting the amount absorbed with the feeding going, then they're going to suddenly be getting a higher dose absorbed.
I've seen it orders (and facility policies) that specifying NOT to stop the TF (in LTC/SNF) which can save a lot of time/hassle during med passes.
The rationale I've always been given is that since dosage is based on blood level it really doesn't matter if the feeding is held or not, just that however it's done is consistent.